Kansas, 2015

Tornado and Hail in Kansas, April 16 to 17, 2015

April 16 to 17, 2015 · NWS DDC · 10 events in 5 counties and zones

This was the third day in a row with severe weather. Even though the atmosphere was not terribly unstable, the high shear environment along a stationary front provided the ingredients for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

This was the third day in a row with severe weather. Even though the atmosphere was not terribly unstable, the high shear environment along a stationary front provided the ingredients for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 5:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 16, 5:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
626 AM CDT THU APR 16 2015

...UPDATED FOR AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM CDT THU APR 16 2015

AN UPPER LEVEL STORM OVER NORTHERN ARIZONA THIS MORNING WILL
SLOWLY PROGRESS INTO NORTHERN NEW MEXICO BY LATER TONIGHT. DUE TO
THE SYSTEM DROPPING SOUTHWARD INTO NORTHERN ARIZONA UP TO THIS
POINT, A SURFACE COLD FRONT HAS PROGRESSED SOUTHWARD THROUGH
COLORADO EARLY THIS MORNING. THIS FRONT WILL BECOME STATIONARY AND
BEGIN TO ADVANCE NORTHWARD AS A WARM FRONT THIS AFTERNOON. DUE TO
THE MORNING CONVECTION AROUND SOUTHWESTERN KANSAS THIS MORNING,
AIRMASS RECOVERY ACROSS WESTERN KANSAS THIS AFTERNOON IS
UNCERTAIN. BUT WITH INCREASING LOW LEVEL MOISTURE AND FAIRLY COLD
TEMPERATURES AT 500MB, ALONG WITH SOME BREAKS IN THE CLOUDS,
SURFACE BASED CAPE VALUES OF 1500-2000 J/KG CAN BE EXPECTED THIS
AFTERNOON. THUNDERSTORM CHANCES ARE FAIRLY HIGH AND THE PREVIOUS
FORECAST WAS MAINTAINED. VERY LARGE HAIL CAN BE EXPECTED WITH THE
STRONGEST STORMS. GOOD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED
TONIGHT AS WELL AS THE LOW LEVEL JET INCREASES AND EVENING
THUNDERSTORM CLUSTERS LINGER. WITH SOME BREAKS IN THE CLOUDS,
TEMPERATURES TODAY OUGHT TO REACH INTO THE 70S. SOUTH WINDS AND
DEWPOINTS IN THE LOWER TO MID 50S SHOULD KEEP TEMPERATURES FROM
FALLING BELOW THE 50S TONIGHT, EXCEPT PERHAPS ALONG THE COLORADO
BORDER WHERE IT WILL BE A LITTLE DRIER. EXPECTED WIDESPREAD
THUNDERSTORMS OUTFLOW WILL PREVENT TEMPERATURES FROM STAYING EVEN
WARMER TONIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 337 AM CDT THU APR 16 2015

AN UPPER LOW OVER SOUTH CENTRAL COLORADO IS FORECAST TO MOVE
SLOWLY NORTHWARD INTO CENTRAL COLORADO BY FRIDAY AFTERNOON WITH A
LARGE DRY SLOT INTO WESTERN KANSAS. THE BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS FROM 50 TO 70 PERCENT WILL RUN FROM NEAR LIBERAL
AND GARDEN CITY TO THE EAST. COULD BE DRY AND WINDY ENOUGH ACROSS
FAR SOUTHWESTERN KANSAS TO HAVE FIRE WEATHER CONDITIONS ON FRIDAY
AFTERNOON. HIGHS ON FRIDAY ARE FORECAST AROUND 70.

FOR SATURDAY, THE UPPER LOW CONTINUES TO SLOWLY WOBBLE FROM CENTRAL
COLORADO AND INTO FAR WESTERN KANSAS BY EVENING. THE BEST CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL BE AGAIN ACROSS MUCH OF SOUTH
CENTRAL KANSAS WITH LESSER CHANCES WEST. OVERNIGHT LOWS SATURDAY
MORNING WILL RUN FROM THE LOWER 40S WEST TO AROUND 50 TO 55 DEGREES
ACROSS SOUTH CENTRAL SECTIONS. HIGHS ON SATURDAY WILL BE FROM 65 TO
AROUND 70 DEGREES.

BY SUNDAY MORNING THE UPPER LOW AND ATTENDANT SHOWERS WILL BE MOVING
INTO CENTRAL KANSAS, THEN WEAKEN AND MOVE INTO EASTERN KANSAS IN THE
EVENING. WILL KEEP A SMALL CHANCE FOR SHOWERS GOING INTO THE
AFTERNOON. A COLD FRONT WILL ALSO MOVE ACROSS WESTERN KANSAS IN BACK
OF THE UPPER LOW WITH GUSTY NORTH TO NORTHWEST WINDS. LOWS ON SUNDAY
MORNING WILL BE MILD AND IN THE 40S, WITH AFTERNOON HIGHS IN THE MID
TO UPPER 60S.

FOR THE PERIOD OF MONDAY INTO WEDNESDAY, DRIER NORTHWESTERLY UPPER
LEVEL FLOW WILL BE FOUND ACROSS THE CENTRAL PLAINS. A FEW WAVES IN
THIS FLOW COULD BRING SMALL CHANCES OF RAIN FROM TIME TO TIME.
COOLER HIGH PRESSURE AT THE SURFACE WILL BE FOUND ACROSS THE PLAINS
WITH HIGHS IN THE 60S AND LOWS IN THE UPPER 30S TO LOWER 40S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 619 AM CDT THU APR 16 2015

AS AN UPPER LEVEL LOW APPROACHES TODAY AND TONIGHT, NUMEROUS
SHOWERS AND THUNDERSTORMS WILL INCREASE MAINLY AFTER 19Z WITH SOME
SEVERE STORMS POSSIBLE AND LARGE HAIL. LIGHT AND VARIABLE WINDS
WILL BECOME SOUTHEASTERLY AT 10-15KT. SOME MVFR CONDITIONS ARE
POSSIBLE WITH THE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  54  70  49 /  70  70  60  60
GCK  71  52  68  44 /  70  60  60  60
EHA  72  51  67  42 /  40  60  30  30
LBL  73  54  70  46 /  70  60  50  50
HYS  71  53  69  49 /  70  80  70  50
P28  77  56  71  54 /  30  70  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Apr 16, 3:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU APR 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT THU APR 16 2015

...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR
LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Wichita radar (KICT), 111 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Stafford

When
April 16, 7:00 AM CST to April 17, 7:00 AM CST
Where
Stafford County, 0.88 mi SE of Bedford Station
Reported by
Public
Coordinates
38.020, -98.620

Eight inches of rain fell in 24 hours.

Hail, Gray

When
April 17, 4:04 PM CST
Where
Gray County, 5.84 mi NW of Ingalls Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.970, -100.590

Tornado, Finney

When
April 17, 5:13 PM CST to 5:14 PM CST
Where
Finney County, 7.75 mi NE of Eminence to 8.13 mi NE of Eminence
Rating
EF0
Path length
0.38 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
38.200, -100.400

There was brief and weak circulation visible at the surface.

Hail, Lane

When
April 17, 5:52 PM CST
Where
Lane County, 2.71 mi E of Alamota
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -100.270

The hail covered the ground.

Funnel Cloud, Ness

When
April 17, 6:15 PM CST to 6:20 PM CST
Where
Ness County, 5.26 mi NE of Laird
Reported by
Trained Spotter
Coordinates
38.510, -99.990

Hail, Ness

When
April 17, 6:15 PM CST
Where
Ness County, 4.28 mi NNW of Laird
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.510, -100.070

The ground was covered by the hail.

Hail, Ness

When
April 17, 6:23 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -99.910

Hail, Ness

When
April 17, 6:23 PM CST
Where
Ness County, 6.58 mi SSE of Arnold
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -100.010

Hail, Ness

When
April 17, 7:10 PM CST
Where
Ness County, 2.99 mi NW of Osgood
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.680, -99.910

The hail covered the ground.

Hail, Ness

When
April 17, 7:11 PM CST
Where
Ness County, 1.28 mi WNW of Ransom
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.640, -99.950

The hail covered the ground and roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575294, 575286, 579978, 575287, 575285, 575288, 575289, 575290, 575291, 575292.